DISCLAIMER: THIS IS NOT MEDICAL ADVICE! We do not employ doctors or licensed medical professionals, so we do not provide medical advice. Nothing presented here is a substitute for the advice of a DOCTOR or other licensed health care provider. Never stop, start or add medications or supplements to your health or mental health care regime without first checking for interactions or other problems, and thoroughly researching the substance. Before you employ any information here, consult your health care professional. No information here is the result of valid clinical trials.
Important! See also: http://www.healingamericanow.com/chw-crisis-and-safety-planning/
What is SS?
- It is such an extreme reaction to Cymbalta or other drugs that your life is in danger as the body has reached its limit of serotonin. This is probably - but not necessarily - by being prescribed two or more varieties of the same type of drug. The drug must be stopped immediately.
- It can happen even if you have never taken psychotropic drugs before and this is your very first. Or when a doctor thinks all else has failed. They then double the dose of Cymbalta and add another dangerous drug. Many doctors still believe the falsehood of a "chemical imbalance" in the brain. This is not true, so creating even more serotonin can become seriously life-threatening.
- Many doctors think you can taper off Cymbalta by "bridging" with another drug. You can't. It doesn't work. And it does put you at risk of serotonin syndrome, which you really do not want.
- It can also be caused by supplements such as St John's Wort, which is "natural". So the golden rule with any drugs or supplements is to check for interactions. If you find you are at risk, you have knowledge. Knowledge is strength. www.drugs.com
- Make sure your doctor knows about all the medications and supplements you take and any reactions you have. You should list them and keep all your medical details together in a file for reference by you or those supporting you.
- Do not take more than one serotonin-related medication or increase your dose of a serotonin-related medication unless you have seriously considered the consequences and are convinced there is a need. This is very unlikely!
- If you use more than one drug that affects your serotonin levels, know the symptoms of serotonin syndrome so you can watch for them.
- If - IF - you decide the benefits of combining drugs which potentially cause serotonin syndrome outweigh the risk, then be aware of the symptoms and make others aware of them.
Being a "syndrome", there is a wide range of possible symptoms. Most of these are also possible symptoms from going cold turkey - which, contrary to expectation, also appears to be serotonin syndrome.
"While I was on Cymbalta … I spontaneously began experiencing symptoms … involuntary muscle jerking and twitching, brain zaps and electrical shocking sensations throughout my body, low sodium levels, migraine, nausea and other GI problems, extreme pain, insomnia, horrific suicidal ideations, confusion, hallucination, and mood swings, etc." (Mreen Helm, member, CHW)
You do NOT want to experience this!
The most common symptoms will appear within a few hours of taking a new drug or increasing the dose of your current one.
- Agitation, restlessness, confusion
- Rapid heart rate, high blood pressure
- Dilated pupils, headache, shivering, goose bumps
- Muscles: rigidity, lack of coordination, twitching
- Heavy sweating
Severe serotonin syndrome can kill! Don't wait!
- Irregular heartbeat
- High fever
- Kidney failure
- Breathing problems
The most dangerous time with serotonin-affecting drugs is when stopping, starting, changing doses up or down, or adding and taking away other drugs. Please be aware of the symptoms of serotonin syndrome! Have a crisis and safety plan in place with close, trusted family and friends.
What can bring on serotonin syndrome?
You MUST check for potential interactions:
The list of drugs and supplements that could potentially cause serotonin syndrome goes on and on and on …
- SSRI anti-depressants, SNRI anti-depressants, Tricyclic antidepressants, MAOI anti-depressants
- Bupropion (Zyban, Wellbutrin SR, Wellbutrin XL), antidepressant and tobacco-addiction medication
- Anti-migraine medications
- Pain killers
- Mood stabilizers
- Illicit drugs
- Herbal supplements, including St. John's wort, ginseng and even nutmeg
- Non-prescription cough and cold medications
- Anti-nausea medications
- Some antibiotics
- HIV medications
- Dairy, sugar, aspartame
It is a syndrome - there is no specific test for this. Doctors will consider anything: sepsis, heatstroke, encephalitis, tetanus. By the time tests have been done and results are back, you could be dead.
Avoid the risk! Be prepared! Make others aware!
Almost certainly, you will stay in hospital for a day or so.
Whatever caused the serotonin syndrome has to be stopped straight away. No tapering! There will be withdrawals to follow. Fluids. Monitoring. The usual hospital treatments. Unless they just send you home …
There are many links you can follow. Here are just two:
CHW Reinstatement Guidelines
There is only a 2 (possibly 3) week reinstatement window where it is (somewhat) safe to go back onto the drug to try to reverse the withdrawal, but only if other drugs have not been added and the person did not alternate days more than 2 (possibly 3) weeks. After that window passes, the person is left to deal with whatever comes their way. There is no known “cure” for protracted withdrawal once it settles in. It just takes time to resolve on its own.Read More
CHW Lost your insurance
If you have found yourself without insurance and can’t afford Cymbalta we have links that may help.Read More
CHW Finding Holistic, Functional & Integrative Practitioners
If your doctor is prescribing Cymbalta and other toxic psychotropics, you may be better served by finding a doctor that will try to help you find the cause of your condition rather than masking it.Read More
CHW Posting & Journaling Your Taper
When you post, help us to support you. We need the full picture. For us to help you properly when you post, we need that information. So it is very important to keep a journal while tapering.Read More
CHW The Connection Between Mental Health, Diet, Nutrition and Gut Health
Diet, nutrition, and chronic systemic inflammation are linked to health and mental health disorders such as anxiety, depression, bipolar, and even schizophrenia. Below are links to articles that discuss this promising way to naturally address these conditions.Read More
CHW IS GROWING AND WE OVER TO 25,000 MEMBERS AND MANY OFFICIAL AND UNOFFICIAL ADMINS FOR THE PAGE.
I don’t want anyone to feel they haven’t been seen and heard, so we try to be as lenient with discussion as possible while at the same time protecting members from dangerous tapering advice.
Looking for help with something?
Search our site below...
Please take the time to report your adverse symptoms from Cymbalta and Cymbalta withdrawal to the FDA. Call 1-800-332-1088
© 2019 Healing America Now